Georgia, 2010

Lightning Strike in Georgia, June 29, 2010

June 29, 2010 · NWS JAX · 1 event in 1 county or zone

A moist and unstable air mass was over the area with very weak steering flow aloft. Storms developed along the sea breeze fronts and resultant outflows.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A moist and unstable air mass was over the area with very weak steering flow aloft. Storms developed along the sea breeze fronts and resultant outflows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 29, 1:40 PM EST, 35 minutes earlier.

Area forecast discussion, Jun 29, 1:40 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT TUE JUN 29 2010

.SHORT TERM...TONIGHT THROUGH FRIDAY
ONE MORE DAY IN THE 90S...THEN NOT AS HOT AS WE ACTUALLY SEE A
COOLING TREND FOR THE END OF THE WEEK. SCATTERED TO NUMEROUS
THUNDERSTORMS ARE FORECAST EACH AFTERNOON AS THE ATMOSPHERE
REMAINS VERY MOIST AND UNSTABLE. THUNDERSTORMS WILL BE LARGELY
DIURNAL AND DRIVEN PRIMARILY BY MESOSCALE BOUNDARIES ON
WEDNESDAY AS MEAN LAYER RIDGING HANGS IN OVER THE AREA. A COLD
FRONT LOOKS TO MAKE IT INTO THE AREA ON THURSDAY AS A MID TO UPPER
TROUGH CARVES DOWN THE EAST COAST OF THE U.S. AND INTO THE GULF OF
MEXICO.

DEEP LAYER MOISTURE WILL ACCOMPANY FRONTAL BOUNDARY INTO THE AREA
ON THURSDAY WITH ONSHORE FLOW DEVELOPING BEHIND THE FRONT.
DECREASING THICKNESSES WITH THICK CLOUD COVER AND ONSHORE FLOW
WILL KEEP THE TEMPS IN THE 80S AS OPPOSED TO THE 90S. MAY SEE
HIGHS ONLY IN THE MID 80S ON FRIDAY AS ONSHORE FLOW BECOMES BETTER
ESTABLISHED. ONLY REAL CHANGE TO THE FORECAST WAS TO INCREASE POPS
A LITTLE THURSDAY THROUGH FRIDAY AS UPPER LEVEL FORCING WILL ACT
TO ENHANCE ACTIVITY IN MOIST UNSTABLE ATMOSPHERE ESPECIALLY IN THE
VICINITY OF SURFACE FRONT.

.LONG TERM...SATURDAY THROUGH TUESDAY
COLD FRONT MAY GET HUNG UP OVER NORTHERN FLORIDA OVER THE WEEKEND.
MODELS ARE IN PRETTY FAIR AGREEMENT SHOWING ENOUGH DRY AIR
ADVECTION OVER OUR GEORGIA COUNTIES BY SUNDAY FOR MUCH LESS
THUNDERSTORM COVERAGE THERE AT LEAST...BUT POPS OVER FLORIDA WILL
DEPEND ON HOW FAR SOUTH THE FRONT ADVANCES. MODELS INDICATE THAT
DEEP LAYER MOISTURE WILL REMAIN OVER NORTH FLORIDA THROUGH THE
FIRST OF NEXT WEEK. THIS WOULD KEEP THUNDERSTORM COVERAGE AT
LEAST SCATTERED OVER FLORIDA. TEMPS WILL GRADUALLY INCREASE WITH
HIGHS FORECAST TO CLIMB BACK INTO THE 90S EARLY NEXT WEEK.

&&

.AVIATION...SCT TO NUMEROUS THUNDERSTORMS CONTINUE THIS AFTERNOON
WITH THE BULK OF THE ACTIVITY NEAR JAX METRO AREA TO OKEFENOKEE
SWAMP AND ALONG THE E COAST SEA BREEZE. HAVE CONTINUED TO INDICATE
IFR CONDITIONS IN MOST TAFS IN TEMPO GROUPS FOR TSRA. EXPECT
CONVECTION TO WIND DOWN LATER THIS EVENING. OVERNIGHT...LIKELY TO
SEE MVFR FOG DEVELOP AT VQQ AND OCNL IFR 06Z-12Z. FOR NOW...HAVE
JUST INDICATED CB FOR WED.

&&

.MARINE...SOUTHERLY WINDS AROUND 10 TO NEAR 15 KT EXPECTED THROUGH
WED AND THU WITH A WEAK COLD FRONT EXPECTED TO PUSH TOWARD THE AREA
BY FRI. SEAS MAINLY 4 FT OR LESS. WITH THE FRONT PUSHING SWD ON FRI
AND SAT AND HIGH PRESSURE BUILDING N OF THE AREA WILL RESULT IN
INCREASING WINDS AND SEAS NEAR THE SCEC RANGE DURING THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  93  74  87 /  30  60  40  50
SSI  77  89  76  85 /  20  50  30  50
JAX  74  91  75  87 /  20  60  30  50
SGJ  76  89  76  86 /  20  50  30  50
GNV  72  91  73  88 /  30  60  40  50
OCF  73  91  74  89 /  30  60  40  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHULER/SHASHY/KEEGAN
Hazardous weather outlook, Jun 29, 3:40 AM EST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
440 AM EDT TUE JUN 29 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-301000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
440 AM EDT TUE JUN 29 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING ACROSS THE AREA. GUSTY WINDS AND LIGHTNING
WILL BE THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL AMOUNTS OF OVER
2 INCHES ARE POSSIBLE DUE TO THE SLOW STORM MOTION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AREA
WIDE THROUGH THURSDAY AS A COLD FRONT SLOWLY PUSHES THROUGH THE
AREA. THE MAIN CONCERNS WILL BE LIGHTNING AND LOCALLY HEAVY
RAINFALL OF OVER 2 INCHES. THE COVERAGE OF THE STORMS IS EXPECTED
TO DECREASE BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

CARROLL

In the hours before

Special weather statement, Jun 29, 12:33 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
133 PM EDT TUE JUN 29 2010

FLZ024-GAZ164-291815-
CHARLTON-NASSAU-
133 PM EDT TUE JUN 29 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
CHARLTON AND WESTERN NASSAU COUNTIES FOR STRONG WINDS AND FREQUENT
LIGHTNING VALID UNTIL 215 PM EDT...

AT 132 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES EAST OF ST. GEORGE...OR 10 MILES
SOUTHWEST OF CALLAHAN...MOVING NORTH AT 10 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ST. GEORGE...HILLIARD AND
CALLAHAN THROUGH 215 PM EDT. FREQUENT CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3074 8203 3067 8176 3043 8188 3043 8201
      3046 8211
TIME...MOT...LOC 1732Z 200DEG 7KT 3051 8198

SHASHY
Special weather statement, Jun 29, 12:46 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
146 PM EDT TUE JUN 29 2010

GAZ153-154-291830-
COASTAL GLYNN-INLAND GLYNN-
146 PM EDT TUE JUN 29 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL GLYNN
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 230 PM
EDT...

AT 146 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES WEST OF DOCK JUNCTION...MOVING
NORTHEAST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS
AROUND DOCK JUNCTION...LITTLE ST. SIMMONS ISLAND...COUNTRY CLUB
ESTATES AND BOYS ESTATE THROUGH 230 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3123 8127 3111 8156 3112 8157 3112 8162
      3120 8173 3138 8154 3133 8144 3132 8143
      3132 8141 3130 8140 3131 8139 3133 8136
      3126 8126
TIME...MOT...LOC 1746Z 231DEG 8KT 3118 8161

SHASHY
Special weather statement, Jun 29, 1:20 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT TUE JUN 29 2010

FLZ023-GAZ164-291915-
BAKER-CHARLTON-
220 PM EDT TUE JUN 29 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN BAKER
AND SOUTHERN CHARLTON COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 315 PM EDT...

AT 220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES SOUTHEAST OF TAYLOR...OR 22 MILES
NORTH OF RAIFORD...MOVING NORTHEAST AT 5 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND TAYLOR THROUGH 315 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3060 8217 3047 8202 3041 8205 3039 8204
      3037 8205 3024 8222 3039 8237
TIME...MOT...LOC 1820Z 225DEG 4KT 3039 8221

SHASHY
Special weather statement, Jun 29, 2:10 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
310 PM EDT TUE JUN 29 2010

FLZ025-292000-
DUVAL-
310 PM EDT TUE JUN 29 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL DUVAL
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 400 PM
EDT...

AT 310 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER NORMANDY...OR 7 MILES SOUTHWEST OF
DOWNTOWN JACKSONVILLE...MOVING NORTH AT 5 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SAN MARCO...ORTEGA...
JACKSONVILLE HEIGHTS...RIVERSIDE...NORMANDY AND DOWNTOWN JACKSONVILLE
THROUGH 400 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3019 8179 3019 8183 3038 8192 3039 8192
      3043 8187 3048 8166 3022 8163
TIME...MOT...LOC 1910Z 165DEG 3KT 3029 8175

HESS
Special weather statement, Jun 29, 2:12 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
312 PM EDT TUE JUN 29 2010

FLZ020>022-292000-
COLUMBIA-HAMILTON-SUWANNEE-
312 PM EDT TUE JUN 29 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
SUWANNEE...NORTHERN COLUMBIA AND HAMILTON COUNTIES FOR STRONG WINDS
AND EXCESSIVE LIGHTNING VALID UNTIL 400 PM EDT...

AT 313 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 2 MILES EAST OF
SUWANNEE RIVER STATE PARK TO 11 MILES NORTHEAST OF FIVE POINTS...
MOVING NORTHWEST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND WINFIELD...WHITE SPRINGS...WELLBORN...
WATERTOWN...SUWANNEE VALLEY...NEWBURN...LIVE OAK...LAKE CITY...
HOUSTON AND FIVE POINTS THROUGH 400 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3058 8246 3016 8247 3024 8309 3029 8324
      3040 8318 3043 8322 3046 8322 3048 8325
      3053 8324 3056 8327 3062 8327
TIME...MOT...LOC 1913Z 144DEG 9KT 3042 8314 3035 8254

HESS
Special weather statement, Jun 29, 2:13 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
313 PM EDT TUE JUN 29 2010

FLZ024-GAZ164>166-292000-
CHARLTON-COASTAL CAMDEN-INLAND CAMDEN-NASSAU-
313 PM EDT TUE JUN 29 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
CHARLTON...NORTHERN NASSAU AND WESTERN CAMDEN COUNTIES FOR STRONG
WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 400 PM EDT...

AT 314 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST
OF TARBORO TO 3 MILES SOUTHWEST OF KINGSLAND...STATIONARY. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND KINGS FERRY...
WOODBINE...TARBORO...KINGSLAND AND COLESBURG THROUGH 400 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3109 8181 3077 8157 3066 8177 3097 8202
TIME...MOT...LOC 1914Z 307DEG 2KT 3096 8193 3075 8169

ENYEDI

The radar

The Jacksonville radar (KJAX), 35 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Camden

When
June 29, 2:15 PM EST
Where
Camden County, 2.37 mi W of Kingsland
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
30.800, -81.720

A structural fire was started by lightning. The fire was ongoing at the time of the report. The event time was based on radar, and the cost of damage was estimated.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228605.